Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 288, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 29, 2019, 9:36 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2019, 9:36 PM CDT (02:36 UTC)
- Expired
- Aug 29, 2019, 10:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cloud County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 127 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 7:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4075 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 6:43 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 29, 6:43 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Topeka KS 643 PM CDT Thu Aug 29 2019 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Friday) Issued at 321 PM CDT Thu Aug 29 2019 Water vapor satellite early this afternoon showed an upper level trough moving southeast across eastern WY into northeast CO. A more amplified upper level trough was shifting east across the upper Midwest into the western Great Lakes States. At the surface a cold front extended from central WI, southwest into south central NE, then extended west-northwest into southwest NE. Southerly surface and 850mb winds were advecting richer gulf moisture northward across the CWA. Dewpoints were in the mid 70s this afternoon across the CWA. There may be enough surface convergence for thunderstorms to develop along the surface front in southern NE along the KS border late this afternoon. Therefore, I added a slight chance for thunderstorms across the far northern counties late this afternoon. MLCAPE values at 19Z were in the 3,000 to 4000 J/KG range, and effective 0-6 KM shear was increasing to around 30 KTS along the border. Therefore the environment will be favorable for a few sever thunderstorms across southern NE, which may skim across the norther counties along the NE border late this afternoon. Tonight, the southern stream H5 trough across southern WY/northeast CO will dig southeast across eastern KS during the early morning hours of Friday. Low-level CAA across the upper Midwest will allow the surface front to push southward into the CWA this evening. The combination of DCVA ahead of the approaching H5 trough and surface convergence ahead of the front will allow widespread thunderstorms to develop across northeast KS and extending west- northwest along the front into north central KS/south central NE. Several CAM models show a couple complexes of thunderstorms developing across north central and northeast KS during the mid evening hours along the front, which may develop into an forward propagating QLCS that will track southeast across the CWA during the late evening and early morning hours of Friday. The environment will be favorable, given a increasing southwesterly low-level jet, MLCAPE/MUCAPE of around 3000-40000 J/KG and 0-6 KM shear increasing to 30 KTS as the southern stream H5 trough approaches from the northwest. The primary hazards from a developing QLCS will be damaging wind gusts and heavy rainfall. The ERSL HRRR model actually shows more convective clusters, similar to HP supercells developing along the front by 3Z and moving southeast across the CWA. If we get rotating updrafts embedded within the line then there could be isolated large hail. I cannot totally rule out short lived meso vortices within the QLCS, which could produce a few weak isolated tornadoes. Most numerical models move the severe thunderstorms clusters/QLCS southeast of the CWA after 9Z. We may see showers and a few elevated thunderstorms continuing past 12Z to the northwest of the OFB/front through the mid morning hours of Friday. Even though the QLCS will be fast moving it could produce 1 to 2 inch rainfall rates per hours and in a few hours there may be 1 to 3 inches of rainfall. This may lead to flash flooding as the line move southeast across the CWA. Therefore, I have issued a flash flood watch from 3Z FRI through 18Z FRI. I kept the northern terr of counties out of the watch since the thunderstorms may be more scattered before evolving into a line/QLCS. Friday afternoon, the front will stall out across southeast KS and extend west into southwest KS. Expect mostly cloudy skies through the afternoon. It will probably remain dry through the afternoon hours. Highs will be cooler north of the front, with mid 70s to around 80 across the CWA. .LONG TERM...(Friday night through Thursday) Issued at 321 PM CDT Thu Aug 29 2019 Friday night through Saturday, another perturbation embedded within the northwest flow aloft will move southeast across the Plains. The LLJ will transport richer moisture northward across the front and elevated thunderstorms will develop Friday evening and through the night. At this time the better chance for severe thunderstorms will remain across southern KS and northern OK. The heavier rainfall should shift southeast of the CWA during the mid morning hours of Saturday, as surface high pressure builds southwest across the CWA. Saturday night through Sunday, another minor perturbation will move southeast across the Plains and may cause a chance for showers and thunderstorms Saturday night into early Sunday morning. A broad upper level ridge across the southwestern US will build east into the southern Plains Sunday afternoon. Monday through Tuesday, high temperatures may increase towards 90 degrees as the upper ridge builds east across the southern Plains. Expect dry conditions. Wednesday through Thursday, an upper level trough will amplify across the Great Lakes States and cause a weak front to push southwest across the CWA. Since the upper ridge will be across KS, I don't think we'll see much in the way of upper level support for thunderstorms as the surface front pushes southwest across the CWA early Wednesday morning. High will cool back into the upper 70s to mid 80s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 639 PM CDT Thu Aug 29 2019 VFR prevails with focus being on a line of TSRA expected to impact terminals between 02Z and 04Z. There is still some uncertainty with short term guidance on arrival times, but sided towards the slower version from the RAP/HRRR with IFR flight categories arriving in the 04Z-05Z time frame. There may also be IFR ceilings at this time, but it will largely depend upon where the heavier rain bands setup. Have ended precip by 14Z, but there is some indication from the RAP that precip could linger a bit longer into the afternoon so will need to address again at 06Z. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 10 PM CDT this evening through Friday afternoon for KSZ020>024-026-034>040-054>056-058-059. && SHORT TERM...Gargan LONG TERM...Gargan AVIATION...22
Hazardous weather outlook, Aug 29, 4:27 PM CDT, 5 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 427 PM CDT Thu Aug 29 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-302130- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 427 PM CDT Thu Aug 29 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Scattered severe storms are expected this evening and overnight for the entire outlook area. Primary hazards are large hail, damaging wind gusts, and locally heavy rainfall. An isolated tornado cannot be ruled out. Total rainfall amounts from 1 to 3 inches are possible from tonight through Friday afternoon. The locally heavy rainfall may lead to localized flash flooding. A Flash Flood Watch is in effect for most of the area through Friday. Minor river flooding continues on the Big Blue River near Blue Rapids. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional scattered storms are possible Friday and Saturday which could cause areas of locally heavy rainfall and flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 9:12 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 48 min |
| Aug 29, 9:28 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 47 min |
| Aug 29, 10:00 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa, Republic, Washington | 45 min |
| Aug 29, 10:14 PM CDT | Areal Flood Advisory | TOP | Republic | 3 hr |
| Aug 29, 10:15 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 30 min |
| Aug 29, 10:16 PM CDT | Areal Flood Advisory | TOP | Brown | 3 hr |
| Aug 29, 10:35 PM CDT | Special Weather Statement | TOP | Marshall, Nemaha, Washington | 25 min |
| Aug 29, 10:41 PM CDT | Special Weather Statement | TOP | Clay | 34 min |
| Aug 29, 10:45 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 45 min |
| Aug 29, 10:47 PM CDT | Special Weather Statement | TOP | Brown | 28 min |
| Aug 29, 10:50 PM CDT | Areal Flood Advisory | TOP | Marshall, Nemaha, Washington | 3 hr |
| Aug 29, 10:59 PM CDT | Flash Flood Warning | TOP | Brown | 4 hr |
| Aug 29, 11:02 PM CDT | Special Weather Statement | TOP | Marshall, Nemaha, Washington | 28 min |
| Aug 29, 11:11 PM CDT | Special Weather Statement | TOP | Riley | 34 min |
| Aug 29, 11:16 PM CDT | Special Weather Statement | TOP | Brown, Jackson | 29 min |
| Aug 29, 11:25 PM CDT | Flash Flood Warning | TOP | Marshall, Nemaha | 4 hr |
| Aug 29, 11:26 PM CDT | Special Weather Statement | TOP | Pottawatomie | 34 min |
| Aug 29, 11:35 PM CDT | Special Weather Statement | TOP | Pottawatomie, Shawnee | 25 min |
| Aug 29, 11:38 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 37 min |
| Aug 29, 11:46 PM CDT | Special Weather Statement | TOP | Clay, Geary, Riley | 29 min |
| Aug 29, 11:50 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 40 min |
| Aug 30, 12:01 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 29 min |
| Aug 30, 12:04 AM CDT | Special Weather Statement | TOP | Shawnee | 26 min |
| Aug 30, 12:16 AM CDT | Special Weather Statement | TOP | Dickinson, Geary, Morris, Riley | 29 min |
| Aug 30, 12:22 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Lyon, Morris, Osage, Pottawatomie, Riley and 1 more | 38 min |
| Aug 30, 12:26 AM CDT | Special Weather Statement | TOP | Jefferson | 34 min |
| Aug 30, 12:28 AM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson, Shawnee | 3 hr |
| Aug 30, 12:33 AM CDT | Areal Flood Advisory | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 3 hr |
| Aug 30, 12:44 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 46 min |
| Aug 30, 12:47 AM CDT | Special Weather Statement | TOP | Douglas | 28 min |
| Aug 30, 12:51 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 39 min |
| Aug 30, 1:04 AM CDT | Special Weather Statement | TOP | Osage | 26 min |
| Aug 30, 1:14 AM CDT | Flash Flood Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 4 hr |
| Aug 30, 1:18 AM CDT | Special Weather Statement | TOP | Jefferson, Shawnee | 27 min |
| Aug 30, 1:28 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 47 min |
| Aug 30, 1:33 AM CDT | Areal Flood Advisory | TOP | Douglas, Franklin, Osage | 3 hr |
| Aug 30, 1:37 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Lyon, Osage | 38 min |
| Aug 30, 1:47 AM CDT | Special Weather Statement | TOP | Douglas, Franklin, Osage, Shawnee | 28 min |
| Aug 30, 2:04 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 41 min |
| Aug 30, 2:13 AM CDT | River Flood Warning | TOP | Geary | 9 hr |
| Aug 30, 2:13 AM CDT | River Flood Warning | TOP | Wabaunsee | 24 hr |
| Aug 30, 2:40 AM CDT | River Flood Warning | TOP | Riley | 4 hr |
| Aug 30, 2:40 AM CDT | Special Weather Statement | TOP | Anderson, Franklin | 35 min |
| Aug 30, 3:41 AM CDT | River Flood Warning | TOP | Shawnee | 23 hr |
| Aug 30, 3:46 AM CDT | River Flood Warning | TOP | Marshall | 37 hr |
| Aug 30, 5:29 AM CDT | River Flood Warning | TOP | Dickinson | 5 hr |
| Aug 30, 5:29 AM CDT | River Flood Warning | TOP | Lyon, Osage | 20 hr |
| Aug 30, 5:29 AM CDT | River Flood Warning | TOP | Clay | 66 hr |
| Aug 30, 5:29 AM CDT | River Flood Warning | TOP | Ottawa, Saline | 3 days |
| Aug 30, 6:45 AM CDT | Areal Flood Warning | TOP | Osage, Shawnee | 6 hr |
| Aug 30, 7:37 AM CDT | River Flood Warning | TOP | Pottawatomie | 24 hr |
| Aug 30, 7:37 AM CDT | River Flood Warning | TOP | Douglas | 18 hr |
| Aug 30, 9:10 AM CDT | Areal Flood Warning | TOP | Franklin | 4 hr |
| Aug 30, 9:43 AM CDT | River Flood Warning | TOP | Pottawatomie, Riley, Wabaunsee | 18 hr |
| Aug 30, 9:43 AM CDT | River Flood Warning | TOP | Franklin, Osage | 8 hr |
| Aug 30, 10:05 AM CDT | River Flood Warning | TOP | Osage | 15 hr |
| Aug 30, 10:14 AM CDT | River Flood Warning | TOP | Douglas, Jefferson | 56 hr |
| Aug 30, 10:14 AM CDT | River Flood Warning | TOP | Douglas, Jefferson | 69 hr |
| Aug 30, 10:14 AM CDT | River Flood Warning | TOP | Douglas, Jefferson, Shawnee | 11 hr |
| Aug 30, 10:30 AM CDT | River Flood Warning | TOP | Pottawatomie | 39 hr |
| Aug 30, 12:40 PM CDT | Areal Flood Warning | TOP | Osage | 9 hr |
| Aug 30, 1:10 PM CDT | Areal Flood Warning | TOP | Franklin | 5 hr |
| Aug 30, 6:12 PM CDT | Areal Flood Warning | TOP | Franklin | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.